The Stokes conjecture for waves with vorticity
Annales de l'I.H.P. Analyse non linéaire, Volume 29 (2012) no. 6, p. 861-885
We study stagnation points of two-dimensional steady gravity free-surface water waves with vorticity.We obtain for example that, in the case where the free surface is an injective curve, the asymptotics at any stagnation point is given either by the “Stokes corner flow” where the free surface has a corner of 120°, or the free surface ends in a horizontal cusp, or the free surface is horizontally flat at the stagnation point. The cusp case is a new feature in the case with vorticity, and it is not possible in the absence of vorticity.In a second main result we exclude horizontally flat singularities in the case that the vorticity is 0 on the free surface. Here the vorticity may have infinitely many sign changes accumulating at the free surface, which makes this case particularly difficult and explains why it has been almost untouched by research so far.Our results are based on calculations in the original variables and do not rely on structural assumptions needed in previous results such as isolated singularities, symmetry and monotonicity.
@article{AIHPC_2012__29_6_861_0,
     author = {Varvaruca, Eugen and Weiss, Georg S.},
     title = {The Stokes conjecture for waves with vorticity},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {29},
     number = {6},
     year = {2012},
     pages = {861-885},
     doi = {10.1016/j.anihpc.2012.05.001},
     zbl = {1317.35209},
     mrnumber = {2995099},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2012__29_6_861_0}
}
Varvaruca, Eugen; Weiss, Georg S. The Stokes conjecture for waves with vorticity. Annales de l'I.H.P. Analyse non linéaire, Volume 29 (2012) no. 6, pp. 861-885. doi : 10.1016/j.anihpc.2012.05.001. http://www.numdam.org/item/AIHPC_2012__29_6_861_0/

[1] F.J. Almgren, Almgrenʼs Big Regularity Paper: Q-Valued Functions Minimizing Dirichletʼs Integral and the Regularity of Area-Minimizing Rectifiable Currents up to Codimension 2, World Scientific Monograph Series in Mathematics vol. 1, World Scientific Publishing Co. Inc., River Edge, NJ (2000) | MR 1777737

[2] H.W. Alt, L.A. Caffarelli, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math. 325 (1981), 105-144 | MR 618549 | Zbl 0449.35105

[3] C.J. Amick, L.E. Fraenkel, J.F. Toland, On the Stokes conjecture for the wave of extreme form, Acta Math. 148 (1982), 193-214 | MR 666110 | Zbl 0495.76021

[4] Adrian Constantin, Walter Strauss, Exact steady periodic water waves with vorticity, Comm. Pure Appl. Math. 57 no. 4 (2004), 481-527 | MR 2027299 | Zbl 1038.76011

[5] Daniela De Silva, Free boundary regularity for a problem with right hand side, Interfaces Free Bound. 13 (2011), 223-238 | MR 2813524 | Zbl 1219.35372

[6] M.-L. Dubreil-Jacotin, Sur la détermination rigoreuse des ondes permanentes périodiques dʼampleur finie, J. Math. Pures Appl. 13 (1934), 217-291 | MR 3533020 | Zbl 0010.22702

[7] L.C. Evans, S. Müller, Hardy spaces and the two-dimensional Euler equations with nonnegative vorticity, J. Amer. Math. Soc. 7 no. 1 (1994), 199-219 | MR 1220787 | Zbl 0802.35120

[8] Lawrence C. Evans, Weak convergence methods for nonlinear partial differential equations, CBMS Regional Conference Series in Mathematics vol. 74 (1990) | MR 1034481 | Zbl 0698.35004

[9] Nicola Garofalo, Fang-Hua Lin, Monotonicity properties of variational integrals, A p weights and unique continuation, Indiana Univ. Math. J. 35 no. 2 (1986), 245-268 | MR 833393 | Zbl 0678.35015

[10] F. Gerstner, Theorie der Wellen, Abhand. Koen. Boehmischen Gesel. Wiss., Prague (1802)

[11] David Gilbarg, Neil S. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften vol. 224, Springer-Verlag, Berlin (1983) | MR 737190 | Zbl 0562.35001

[12] E. Giusti, Minimal Surfaces and Functions of Bounded Variation, Monographs in Mathematics vol. 80, Birkhäuser Verlag, Basel (1984) | MR 775682 | Zbl 0545.49018

[13] J.K. Oddson, On the boundary point principle for elliptic equations in the plane, Bull. Amer. Math. Soc. 74 (1968), 666-670 | MR 227611 | Zbl 0157.18102

[14] F. Pacard, Partial regularity for weak solutions of a nonlinear elliptic equation, Manuscripta Math. 79 no. 2 (1993), 161-172 | MR 1216772 | Zbl 0811.35011

[15] P.I. Plotnikov, Proof of the Stokes conjecture in the theory of surface waves, Stud. Appl. Math. 108 no. 2 (2002), 217-244, Dinamika Sploshn. Sredy 57 (1982), 41-76 | MR 1883094 | Zbl 0522.76017

[16] P. Price, A monotonicity formula for Yang–Mills fields, Manuscripta Math. 43 no. 2–3 (1983), 131-166 | MR 707042 | Zbl 0521.58024

[17] O. Savin, E. Varvaruca, Existence of steady free-surface water waves with corners of 120° at their crests in the presence of vorticity, submitted for publication.

[18] R.M. Schoen, Analytic aspects of the harmonic map problem, Seminar on Nonlinear Partial Differential Equations, Berkeley, CA, 1983, Math. Sci. Res. Inst. Publ. vol. 2, Springer, New York (1984), 321-358

[19] G.G. Stokes, Considerations relative to the greatest height of oscillatory irrotational waves which can be propagated without change of form, Math. and Phys. Papers vol. 1, Cambridge University Press, Cambridge (1880), 225-228

[20] Walter A. Strauss, Steady water waves, Bull. Amer. Math. Soc. (N.S.) 47 no. 4 (2010), 671-694 | MR 2721042 | Zbl 05800625

[21] E. Varvaruca, Singularities of Bernoulli free boundaries, Comm. Partial Differential Equations 31 no. 10–12 (2006), 1451-1477 | MR 2273961 | Zbl 1111.35137

[22] E. Varvaruca, On the existence of extreme waves and the Stokes conjecture with vorticity, J. Differential Equations 246 no. 10 (2009), 4043-4076 | MR 2514735 | Zbl 1162.76011

[23] E. Varvaruca, G.S. Weiss, A geometric approach to generalized Stokes conjectures, Acta Math. 206 (2011), 363-403 | MR 2810856 | Zbl 1238.35194

[24] G.S. Weiss, Partial regularity for weak solutions of an elliptic free boundary problem, Comm. Partial Differential Equations 23 no. 3–4 (1998), 439-455 | MR 1620644 | Zbl 0897.35017

[25] G.S. Weiss, Partial regularity for a minimum problem with free boundary, J. Geom. Anal. 9 no. 2 (1999), 317-326 | MR 1759450 | Zbl 0960.49026